Hail, Jefferson
- When
- May 28, 1:00 AM CST
- Where
- Jefferson County, 3 mi E of Fairbury
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.150, -97.117
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 2:40 PM CST, 10 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 340 PM CDT MON MAY 27 2002 FORECAST CHALLENGES-- CHANCES OF THUNDERSTORMS SYNOPSIS -- AT 15Z...VISIBLE SATELLITE IMAGERY INDICATES SEVERAL DIFFERENT BOUNDARIES OF WHICH CONVECTION COULD FOCUS ON LATER THIS AFTERNOON AND TONIGHT. ON MAIN BOUNDARY WHERE SOME DEBRIS CUMULUS AND SOME ACCAS IS AR EXTENDS FROM WEST OF FALLS CITY TO LINCOLN TO NORFOLK. WE ALSO HAVE A WEAK SURFACE TROUGH THAT EXTENDS FROM NORTHEAST NEBRASKA INTO CENTRAL NEBRASKA. SURFACE THETAE AXIS SHOWS THE MAIN AXIS RUNNING FROM CENTRAL KANSAS TO ABOUT NORTH PLATTE. FURTHER EAST...THE AIR MASS IS RELATIVELY STABLE DUE TO A REMNANTS OF A BUBBLE HIGH. FORECAST -- THUNDERSTORMS ARE ALREADY DEVELOPING IN THE PANHANDLE WHERE WEATHER WATCH HAS BEEN ISSUED. OTHER STORMS MAY DEVELOP OVER NORTH CENTRAL NEBRASKA AND MOVE EASTWARD. THIS ACTIVITY WOULD THEN MOVE PRIMARILLY OVER NORTHEAST NEBRASKA LATE TONIGHT. CU HAS DEVELOPED ALONG THE EDGE OF THE STABLE AIR DUE TO THE BUBBLE HIGH FROM SUX TO SOUTH OF OFK TO OLU. THERE IS A CHANCE SOME ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THAT BOUNDARY. ANY SEVERE THREAT WOULD BE MINIMAL...WITH MAIN THREAT DAMAGING WIND AND HAIL. ON TUESDAY AND WEDNESDAY THERE IS ALSO ANOTHER SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND NIGHT. RIDGING WILL CONTINUE TO OCCUR ALOFT AND SURFACE TEMPERATURES WILL RISE TO THE 80S MOST AREAS. AFTER WEDNESDAY...DRY WEATHER SHOULD PREVAIL INTO FRIDAY NIGHT AS AIR MASS BECOMES CAPPED AND RIDGE TAKES HOLD. TEMPS FROM FWC SEEM A LITTLE HIGH. BUT I EXPECT UPPER 80S TO OCCUR OVER MUCH OF WESTERN AND SOUTHEAST NEBRASKA. LOOKING FURTHER OUT...PER PMDEPD DISCUSSION...HAVE OPTED TO MOVE FRONT FURTHER NORTH PER ECWF MODEL VERSUS MRF. THUS...HAVE WARMED TEMPERATURES ON SATURDAY WARMER THAN GUIDANCE. HOWEVER IT DOES APPEAR THAT A CONVECTIVE COMPLEX MAY FORM DURING THE NIGHT SATURDAY AND POSSIBLY SUNDAY THAT MAY AFFECT THE OAX CWA. SMITH 315 AM CDT MON MAY 27 2002 FORECAST CHALLENGES -- PRECIPITATION CHANCES OVER THE NEXT TWO DAYS. SYNOPSIS -- AT 07Z, A MYRIAD OF SURFACE BOUNDARIES WERE PRESENT ACROSS THE NRN AND CNTRL PLAINS. THE PRIMARY SYNOPTIC LOW ASSOCIATED WITH A CLOSED UPPER LEVEL SYSTEM OVER NM WAS LOCATED OVER SERN CO, WITH AN INVERTED STATIONARY FRONT THAT EXTENDED NEWD TO A SECONDARY LOW OVER CNTRL SD. SURFACE THETA-E ANALYSIS INDICATED ONE LARGE OUTFLOW BOUNDARY THAT EXTENDED FROM E-CNTRL KS NWWD TO SWRN NEB. ALTHOUGH THE PRIMARY MOISTURE AXIS EXTENDED FROM N TX INTO SERN KS, A SECONDARY, WEAKER AXIS WAS LOCATED FROM SWRN NEB INTO S-CNTRL KS. ALOFT, EARLY MORNING MOISTURE CHANNEL IMAGERY SHOWED A DISTINCT CIRCULATION NEAR ABQ WITH A WEAK NRN STREAM SHORTWAVE CURRENTLY MOVING INTO WRN WY. FORECAST -- AN INTERESTING, YET COMPLEX FORECAST CONTINUES THIS MORNING. ALTHOUGH ALL SHORT RANGE MODELS INITIALIZED WELL ON THE MASS FIELDS, THE ETA AND NGM ARE SUPERIOR TO THE AVN ON 6-HR QPF. TODAY, THE LOCATION OF CONVECTIVE DEVELOPMENT IS THE PRIMARY CONCERN. CURRENT THINKING IS THAT CONVECTION WILL INITIATE THIS AFTERNOON WELL TO OUR W, OVER NWRN NEB, WHERE WRN THETA-E AXIS INTERACTS WITH A WEAK SURFACE TROUGH. OVER OUR AREA, CONVECTIVE POTENTIAL WILL HINGE ON AIRMASS RECOVERY AND ANY RESIDUAL BOUNDARIES PRESENT. 27/00Z ETA FORECAST SOUNDINGS ARE NOT ALL THAT IMPRESSIVE WITH SBCAPES OF AROUND 1000 J/KG, AND THE BEST DEEP LAYER SHEAR CONFINED TO FAR NRN NEB. AT THIS TIME, WE WILL LEAVE THE FORECAST DRY. THE DAY SHIFT WILL HAVE TO MONITOR FOR AN SUBTLE BOUNDARIES THAT MAY BECOME EVIDENT WITH DAYTIME HEATING. TONIGHT, LOOKS AS THOUGH ANOTHER MCS COULD MAKE ITS WAY INTO THE AREA, ESPECIALLY THE NRN ZONES. THE CURRENT FORECAST ALREADY HAS A CHANCE OF THUNDERSTORMS MENTIONED, SO WE WILL ONLY MAKE MINOR ADJUSTMENTS. WE WILL LEAVE A MENTION OF MORNING PRECIPITATION ACROSS THE N ON TUESDAY TO ACCOUNT FOR ANY LINGERING NOCTURNAL MCS. OTHERWISE, BOTH NRN AND SRN STREAM SHORTWAVES, SHOULD MOVE E OF THE AREA, LIMITING PRECIPITATION POTENTIAL THROUGH THE REMAINDER OF THE DAY. WE WILL INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT AS A WEAK COLD FRONT MOVES THROUGH THE AREA AND SCOURS OUT ANY RESIDUAL MOISTURE. THEREAFTER, MID-LEVEL RIDGING BUILDS NEWD INTO THE PLAINS THROUGH FRIDAY. THE AVN IS QUICKER THAN THE ECMWF IN FLATTENING THIS FEATURE BY NEXT WEEKEND. THE CURRENT FORECAST HAS A MENTION OF PRECIPITATION INTRODUCED BACK INTO THE FORECAST ON SATURDAY NIGHT, AND AT THIS TIME, WE SEE NO REASON TO MAKE ANY MAJOR CHANGES. MEAD IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402-359-5166. .OMA...NONE. SMITH
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-280900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 835 PM CDT MON MAY 27 2002 STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN PARTS OF EASTERN NEBRASKA. THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...COULD MOVE INTO PORTIONS OF THE AREA TONIGHT...MAINLY AFTER MIDNIGHT. THE AREA MOST AT RISK FOR SEVERE THUNDERSTORMS APPEARS TO BE EASTERN NEBRASKA. AN AREA OF STRONG THUNDERSTORMS OVER CENTRAL NEBRASKA WILL CONTINUE TO MOVS EAST AND SOUTHEAST DURING THE OVERNIGHT HOURS. ALTHOUGH THE AIR MASS OVER EASTERN NEBRASKA IS NOT QUITE AS UNSTABLE AS TO THE WEST...THE POTENTIAL STILL EXISTS FOR SOME STRONG TO POTENTIALLY SEVERE STORMS. IN ADDITION OTHER THUNDERSTORMS COULD DEVELOP ALONG AN AXIS OF MOISTURE AND INSTABILITY EXTENDING FROM SOUTH CENTRAL AND SOUTHEAST NEBRASKA INTO NORTHEAST KANSAS IN THE VICINITY AND NORTH OF A STATIONARY FRONT. THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS TUESDAY MORNING AND AGAIN LATE TUESDAY AFTERNOON AND NIGHT. INSTABILITY IS EXPECTED TO INCREASE ACROSS THE AREA DURING THE AFTERNOON BUT WIND SHEAR IS FORECAST TO BE MARGINAL. AT THIS TIME...ORGANIZED SEVERE WEATHER OVER THE AREA LOOKS UNLIKELY ON TUESDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 06:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299663.